Somogyi rebound aka "Somogyi's phenomenon" is a common phenomenon in pet diabetes: When blood sugar levels drop too far or too fast, the animal will defensively dump stored glucose from the liver into their bloodstream, resulting in high blood sugar. It happens more often with pets than with humans, since humans check their own blood sugar more often and have a better idea of the right insulin dose.
What you'll see
It's confusing but true: Too little insulin means pre-shot blood tests are too high; too much insulin often also means pre-shots are too high. This effect is often noted by those who test their pets' blood glucose at home. It means that even when blood glucose levels are too high, simply raising insulin dosage can make things worse instead of better.
The blood sugar readings may go from a lowish number very suddenly to a high number, with a 'checkmark' shaped curve (see graph below). If overdose goes on for a few days, you may see few or no low readings, and just lots of very high and unpredictable readings that don't seem to correlate with feeding. Once in a while, a very low reading or even a symptomatic hypo may ensue.
What's going on
The reason: Anytime the glucose level drops too far or too fast, the cat or dog may defensively dump glucose into the blood by breaking down glycogen from the liver. Hormones epinephrine and cortisol, as well as growth hormone and glucagon, causing temporary insulin-resistance, will also be released into the bloodstream. (If these are insufficient, hypoglycemia ensues!)( See the nice tutorial on the insulin/glucagon equilibrium at the link below.)
Even when raising the insulin dose slowly and carefully, it's possible to pass the correct dose and go on to an overdose. (A typical case is increasing bidaily dosage from 1 unit to 2, passing a correct dose of 1.5 units.) This may produce a rebound -- a swift jump in blood glucose up from a dangerously low reading, to beyond the previous pre-shot level. The pet may be a bit less responsive to the same dose the next shot, from those other hormones. Repeating the overdose on subsequent days, and checking only pre-shot readings or urine glucose, can give the dangerously wrong impression that more insulin is needed! Remember to check occasionally at the expected nadir (low point) as well. Repeated overdose with long-acting insulins can even cause high, flat numbers all day long.
The effect is probably underrecognized in humans, as many also suffer the same ill effects from rapid or steep blood glucose drops. This postgraduate medicine article regarding treatment of diabetes in people refers to Somogyi as "repetitive rebound hypoglycemia", calling it an easily treatable factor of poor control. It was first documented by a Dr. Somogyi in 1938 as "Hypoglycemia-induced Hyperglycemia".
A good explanation of Somogyi is that it occurs when too much insulin has been administered, but the amount of overdose is not enough to cause an actual, full-blown hypoglycemia incident. Because the body detects the fall in blood glucose, the counterregulatory hormones are released just as though it was a true hypo emergency. They signal the liver to release its glycogen stores and convert it back to glucose.
What if you don't stop it?
It's unusual to be monitoring glucose right when this happens, and typical to just continue the overdose, leading to a repeated rebound situation. So it's good to learn to recognize the patterns of repeated rebound.
- A typical rebound pattern, most often seen with long-acting insulins, is a high, flat, unresponsive blood sugar over a period of days. Sometimes, often when raising dosage, this high flat curve will be punctuated by sudden drops to very low values, (with possible hypoglycemic events) followed by a fast return to high unresponsive numbers. (It's the sudden dip that distinguishes this pattern from inadequate insulin, but it doesn't always happen.)
- When using shorter-acting insulins, repeated Somogyi rebound may manifest instead as rapidly alternating high and low blood sugar numbers with no apparent logic. The highs and lows will both be exaggerated compared to what you'd see on a smaller dose.
When to suspect this
It's not always easy to tell a rebound from a regular curve showing insulin action ending normally. One way to tell the difference is to take a curve (repeated tests every 2 hours starting with the insulin shot) and look for the shape of the curve. If the curve is valley-shaped, and gradual, then you are not seeing Somogyi rebound. Other shapes should arouse suspicion. See the real-life example below.
Anytime blood glucose numbers seem higher after dosage is raised, consider the possibility of a somogyi rebound. But other things can cause unexpectedly high blood glucose too, so look for a clear correlation with dosage changes.
Glycogenolysis: The liver may dump glucose in reponse to other events, too. Dr. E. Hodgkinsbelieves that in some cases, an animal accustomed to extreme hyperglycemia may consider even a number such as 150mg/dL (8.5 mmol/L) "low", and proceed to dump glucose. See also obstacles to regulation.
Insulin resistance in the case where raising dose appears to have no effect over a wide range of dosage, it can be difficult to distinguish Somogyi rebound from true Insulin resistance. One way to check is to try a small booster dose of short-acting (R) insulin and take measurements of blood at 30 to 60 minute intervals for the next 4 hours. If the R has no significant effect, insulin resistance is more likely. If the R works very well, consider that the other insulin is being overdosed.
I've Lowered The Insulin Dose--Why Are My Pet's BG's Still High?
Rebound is a vicious circle, with the body going either at or near hypoglycemia from the effects of too much insulin.
When the lows occur, the body's "self-defense" mechanisms set to work, producing hormones which are meant to raise blood glucose levels. Of course they do, and the result is hyperglycemia. The systems of living beings do very little abruptly; it's more of an easing into or easing out of a situation or condition.
When non-diabetics have hypoglycemic episodes from things like crash diets, skipping meals, etc., they also have rebound hyperglycemia from them, but they don't end up with Somogyi. The difference is that the pancreas of the non-diabetic is able to secrete enough insulin to negate the surge in blood glucose, and continue producing enough insulin to keep it down.
Those with diabetes must depend on their insulin injections to do this for them; giving more insulin in response to the rebound hyperglycemia only establishes or re-establishes the Somogyi pattern.
- Insulin-Induced Hyperglycemia in Dogs-JAVMA-Nelson, et. al.-1982
- Dog ear infection
- Pancreatitis in dogs
- Ivermectin for dogs
- How long are dogs pregnant
- Why do dogs eat grass
- Purina dog chow coupons
- Somogyi explained (from petdiabetes)
- Somogyi explained (from caninediabetes)
- Somogyi Rebound FAQ (from gorbzilla)
- Lovely theoretical graph showing repeated rebound effect
- Mini-Biography, Michael Somogyi
- Insulin vs. Glucagon
- A Good-Talk-You-Through Page for Somogyi and Pets
The advice here re: adjusting insulin is very much like that given to people with diabetes in helping them manage their own insulin needs.
- Drs. Foster & Smith-Pet Education-Regulating & Monitoring a Diabetic Cat Using Insulin
- Caninsulin-Somogyi Effect-Page 4
- Glucose Counterregulation & Insulin Waning in Somogyi Phenomenon-New England Journal of Medicine-1984
- Colorado State University School of Veterinary Medicine--Glucagon
- University of Massachusetts Diabetes Handbook-Questions & Answers
- Postgradmed.com-2002-Individualizing Insulin Management
- Whonamedit.com-Somogyi's Phenomenon
- eMedicine-WebMD-Somogyi Phenomenon
- Petdiabetes.org-Somogyi Rebound
- NOAH Compendium-UK-Caninsulin-General
- Dr. E. Hodgkins Website-Yourdiabeticcat.com
- Vetsulin-Somogyi Effect (Page 21)
- Vetsulin-Somogyi Effect (Page 21)